Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 198, NWS Springfield, MO

June 4, 2002Camden County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 4, 2002, 7:03 PM CDT for Camden County, Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2002, 7:03 PM CDT (00:03 UTC)
Expired
Jun 4, 2002, 7:30 PM CDT
In force
27 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Camden County, MO

The radar

The Springfield radar (KSGF), 109 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2002-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2519 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2002-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2519 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 050003
SVRSGF
MOC029-050030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
703 PM CDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CAMDEN COUNTY IN CENTRAL MISSOURI

* UNTIL 730 PM CDT

* AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 10 MILES NORTHWEST OF RICHLAND...OR 11 MILES SOUTHEAST OF
  CAMDENTON...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  CAMDEN COUNTY.

THE TOWNS OF WET GLAIZE AND MONTREAL ARE ALSO IN THE PATH OF THIS
STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3794 9274 3780 9258 3790 9242 3802 9239
          3803 9253 3813 9257

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:35 PM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, Jun 4, 2:35 PM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 PM CDT TUE JUN 4 2002

PRIMARY FORECAST CONCERN WILL BE FLOODING POTENTIAL TONIGHT AND
WEDNESDAY.

CONVECTION NUDGING ITS WAY SOUTHEASTWARD ALONG AND BEHIND A SAGGING
COLD FRONT THAT STRETCHED FROM NEAR MOLINE IL TO CHANUTE KS. WATER
VAPOR SHOWS A WELL DEFINED TROUGH PUSHING ACROSS THE ROCKIES WITH
A SHORTWAVE EJECTING NORTHEAST ACROSS THE OKLAHOMA PANHANDLE.  RUC
SHOWS UPPER DIVERGENCE INCREASING AHEAD OF THIS IMPULSE AND RADAR
GIVES EVIDENCE OF THIS AS WELL. ISOLATED STORMS HAVE FORMED ACROSS
SOUTHERN MISSOURI IN TROPICAL LIKE AIRMASS. PLENTY OF MOISTURE
POOLING AHEAD OF THE FRONT WITH SURFACE DEWPOINTS NEAR 70 ACROSS THE
OZARKS.  LAPS SOUNDING OVER SPRINGFIELD SHOWED CAPES OF 3800 J/KG
AND A LIFTED INDEX OF -8.

THE FRONT WILL ONLY DRIFT SLOWLY SOUTHEAST TONIGHT AS UPPER FLOW
BACKS IN ADVANCE OF THE APPROACHING TROUGH.  I AM CONCERNED ABOUT
FLOOD POTENTIAL ACROSS MUCH OF THE AREA BUT ESPECIALLY SOUTHWEST
MISSOURI AND FAR SOUTHEAST KANSAS TONIGHT THROUGH WEDNESDAY
MORNING.  GOOD LOW LEVEL MOISTURE CONVERGENCE...PERSISTENT UPPER
LEVEL DIVERGENCE ...850 MB DEWPOINTS NEAR 15 DEGREES...PRECIPITABLE
WATER VALUES NEAR 2 INCHES...AND A SLOW MOVING FRONT ALL SUPPORT
HEAVY RAIN POTENTIAL. WILL ISSUE A FLOOD WATCH FOR ALL BUT SOUTH
CENTRAL MISSOURI.  ISOLATED SEVERE STORMS WITH LARGE HAIL POSSIBLE
BEHIND THE FRONT AND PERHAPS A WET MICROBURST ALONG THE FRONT...BUT
OVERALL SEVERE RISK LOOKS LOW.

ONGOING CONVECTION WILL CONTINUE THROUGH WEDNESDAY MORNING AND
GRADUALLY SHIFT SOUTHWARD. MOST OF THE RAIN DURING THE AFTERNOON
SHOULD BE FOCUSED SOUTH OF I-44.  HEAVY RAINFALL THREAT WILL SPREAD
INTO SOUTH CENTRAL MISSOURI BUT INTENSITY OF CONVECTION IS IN
QUESTION.  CLOUDS...SHOWERS...AND A NORTHEAST WIND WILL BRING A
SIGNIFICANTLY COOLER DAY.

LESS HUMID AIRMASS WILL MAKES ITS WAY INTO THE REGION BY THURSDAY AS
THE SURFACE HIGH BUILDS OVER THE AREA. A WARMING TREND WILL BEGIN
FRIDAY AND CONTINUE INTO THE WEEKEND.  STILL UNCERTAINTY WITH
PROGRESSION OF THE NEXT TROUGH AND ASSOCIATED FRONT.  WILL CONTINUE
WITH RAIN CHANCES SUNDAY AND INCLUDE MONDAY AS WELL.

ISC GRIDS HAVE BEEN SENT.

.SGF...
MO...FLOOD WATCH FROM 400 PM CDT TUESDAY UNTIL NOON CDT WEDNESDAY
FOR ZONES
MOZ055>058...MOZ066>071...MOZ077>081...MOZ088>095...MOZ101>104.

KS...FLOOD WATCH FROM 400 PM CDT TUESDAY UNTIL NOON CDT WEDNESDAY
FOR ZONES KSZ073...KSZ097...KSZ101.

FOSTER

In the hours before

Local storm report, Jun 4, 5:26 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
526 PM CDT TUE JUN 04 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0422 PM    5 S STOVER                MO   .88 INCH HAIL
06/04/02   MORGAN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.